Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, September 8, 2009

September 8, 2009 · NWS TSA · 3 events in 1 county or zone

Isolated severe thunderstorms occurred in Creek County in northeast Oklahoma during the early afternoon hours of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thunderstorms occurred in Creek County in northeast Oklahoma during the early afternoon hours of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 8, 9:36 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 8, 9:36 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1036 AM CDT TUE SEP 8 2009

.DISCUSSION...
SURFACE FRONTAL BOUNDARY NEAR KANSAS BORDER
SAGGING SOUTH PAST FEW HOURS IN RESPONSE TO
SOUTHEAST KANSAS CONVECTIVE COMPLEX. EXPECT
NEAR EVEN CHANCE PRECIP THIS AFTERNOON NEAR
I-44. HIGHER PRECIP CHANCE NORTH ESPECIALLY
NEAR SOUTHEAST KANSAS BORDER. 700/850 MOIST
FEED IMPRESSIVE AT 12Z.  LIGHT 500 WIND AND
STATIONARY BOUNDARY...CLASSIC HEAVY RAINER.
NORTHERN TIER OF COUNTIES..FAR NORTHEAST OK
OSAGE WASHINGTON  NOWATA CRAIG ON KS BORDER
WILL BE CLOSELY MONITORED..DUE TO POTENTIAL
FOR TRAINING CELLS.  MAX TEMPS REDUCED THAT
AREA.                                    GW

&&

.PREV DISCUSSION... /ISSUED 613 AM CDT TUE SEP 8 2009/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

MORNING FOG AND CONVECTIVE CHANCES WILL BE THE FACTORS IN FLIGHT
CONDITIONS THROUGH THIS FORECAST. THE SHALLOW GROUND FOG WILL
DISSIPATE BY MID MORNING...WITH A LIKELY RETURN LATE TONIGHT
PENDING AMOUNT OF HIGH CLOUD COVER. THE ONLY CERTAINTY WITH
CONVECTION IS THAT IT WILL EXIST...THROUGH TIMING AT ANY ONE SITE
IS PROBLEMATIC...THUS VCTS AND PROB30 GROUPS WERE FAVORED.

PREV DISCUSSION... /ISSUED 307 AM CDT TUE SEP 8 2009/

DISCUSSION...
STAGNANT WEATHER PATTERN THE NEXT FEWS DAYS WITH LITTLE OR NO
FLOW ALOFT OR AT THE SURFACE.  HAVE GONE PERSISTENCE WITH THE
HIGH TEMPERATURES THE NEXT 3 DAYS AS 8H TEMPS FROM THE MODELS
DO NOT CHANGE MUCH AND FEEL WE WILL GET ENOUGH SUN AND MIXING
TO REALIZE THEM.  HAVE ALSO KEPT THUNDERSTORM CHANCES EACH DAY
WITH THE POTENTIAL FOR MCSS IN KANSAS EFFECTING NORTHERN AREAS
AND THUNDERSTORMS DEVELOPING IN THE HEAT OF THE DAY IN THE TERRAIN
FAVORED AREAS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

RAIN CHANCES WILL IMPROVE WITH TIME.  SHORTWAVE MOVING ALONG THE
CANADIAN BORDER WILL DRIVE A FRONT INTO THE PLAINS BUT IT SHOULD
WASH OUT BEFORE IT REACHES HERE.  HOWEVER...STORMS THAT FORM ALONG
IT MAY SHIFT INTO OUR AREA AS THE FLOW ALOFT WILL GRADUALLY
BECOME MORE NORTHWEST.

THE BEST RAIN CHANCES IN THE FORECAST WILL BE FRIDAY NIGHT AND
SATURDAY.  A STRONG TROUGH OF LOW PRESSURE AND EVENTUALLY A CLOSED
LOW WILL DIG INTO THE NORTHERN PLAINS AND UPPER MIDWEST DRIVING
A SIGNIFICANT COLD FRONT THROUGH OUR AREA.  FEEL LIKELY POPS
ARE JUSTIFIED AS PRETTY CONFIDENT IT WILL RAIN.

TEMPERATURES THIS WEEKEND WILL BE SIGNIFICANTLY COOLER THAN
DURING THE UPCOMING WEEK.  BOTH THE 12Z AND 00Z ECMWF HAVE 850
MB TEMPS IN THE LOW TEENS WHICH WOULD TRANSLATE INTO THE UPPER 70S
AND LOWER 80S WITH SUNSHINE.  SHOULD THE UPPER LOW BE FURTHER
SOUTH THAN FORECAST AND THERE ARE MORE CLOUDS HIGH IN THE LOW TO MID 70S
WOULD NOT BE OUT OF THE QUESTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   91  70  91  69 /  40  30  40  40
FSM   90  69  90  70 /  30  10  40  20
MLC   91  68  91  68 /  30  10  40  20
BVO   86  65  89  65 /  70  40  50  50
FYV   85  63  85  63 /  40  20  40  40
BYV   83  63  83  64 /  40  20  50  30
MKO   89  67  89  68 /  30  20  40  30
MIO   84  66  85  65 /  60  40  50  40
F10   91  68  91  69 /  30  20  40  30
HHW   91  69  91  70 /  20  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....05
Hazardous weather outlook, Sep 8, 12:12 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
112 PM CDT TUE SEP 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
111 PM CDT TUE SEP 8 2009

...HEAVY RAIN POTENTIAL NORTH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA COUNTIES BORDERING KANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA COUNTIES BORDERING KANSAS.
	ONSET...LATE THIS AFTERNOON OR EVENING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
A NEARLY STATIONARY BOUNDARY WEST TO EAST ACROSS NORTHEAST
OKLAHOMA WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. THE BOUNDARY IS EXPECTED TO SAG
SOUTHEAST TO NEAR INTERSTATE 44 BY LATE AFTERNOON. HIGH MOISTURE
CONTENT OF THE ATMOSPHERE AND THE POSSIBILITY OF REPEAT THUNDERSTORM
DEVELOPMENT OVER THE SAME GENERAL AREA SUGGESTS HEAVY RAIN POTENTIAL
FOR AREAS FROM INTERSTATE 44 NORTH TO THE KANSAS BORDER. LIGHT UPPER
WIND FIELDS PRECLUDE SEVERE STORMS. THERE WILL BE A LESSER RISK OF
STORM DEVELOPMENT ELSEWHERE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AMPLE MOISTURE AND AN UNSETTLED ATMOSPHERE WILL
RESULT IN A RISK OF THUNDERSTORMS FOR SEVERAL MORE DAYS.
THE HIGHEST RISK OF THUNDERSTORMS APPEARS FRIDAY OR SATURDAY
WHEN A COOL FRONT APPROACHES...THEN PASSES THROUGH THE AREA.
COOLER WEATHER WILL FOLLOW FOR THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 83 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Creek

When
September 8, 1:30 PM CST
Where
Creek County, Bristow
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.830, -96.380

Thunderstorm Wind, Creek

When
September 8, 1:39 PM CST
Where
Creek County, 3 mi S of Bristow
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.787, -96.380

Thunderstorm winds estimated at 60 miles an hour blew down tree limbs south of Bristow. The limbs fell on Highway 48.

Thunderstorm Wind, Creek

When
September 8, 1:39 PM CST
Where
Creek County, 2 mi SE of Bristow
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.809, -96.355

Thunderstorm winds estimated at 80 miles an hour blew the tin roof off a large shed and snapped a large tree off at the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197050, 197051, 197052.